MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. TREK BONE LESION BIOPSY KIT; BIOPSY INSTRUMENT

BARD PERIPHERAL VASCULAR, INC. TREK BONE LESION BIOPSY KIT; BIOPSY INSTRUMENT
Catalog Number TKL1006
Medical Device Problem Codes Break (1069); Difficult to Insert (1316)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/27/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a computer tomography guided lesion biopsy procedure, bone is severely sclerotic and extremely difficult to penetrate.It was further reported that the coaxial biopsy needle was allegedly loaded onto the drill, and extreme difficulty was encountered in advancing the needle and approximately 2 cm distal portion of the needle was sheared off of the biopsy needle.Reportedly, the separated fragment was visualized to be within the severely sclerotic lesion and a new coaxial needle was advanced carefully over the fragmented portion and it was captured within the coaxial needle.However, the coaxial needle was then removed with retrieval of most of the fractured segment except 2 tiny fragments within the sclerotic lesion.The procedure was completed using another device.The current status of the patient is unknown.
 
Additional Manufacturer Narrative
H10: as the lot number for the device was provided, a review of the device history records will be performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.H10: d4 (expiration date: 02/2025).H11: section a through f ¿ the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Additional Manufacturer Narrative
H10: manufacturing review: a manufacturing review was not required as this is the only complaint reported to date for this product and lot.Investigation summary: received two partial trek bone lesion kits for evaluation, randomly numbered for evaluation purposes.Kit 1 - one (1) manual driver with one loaded introducer cannula with blood residue.Kit 2 - one (1) introducer cannula with one (1) loaded biopsy cannula with blood residue.It appeared the distal tip of the biopsy cannula was deformed and broken.Sample 1 introducer cannula was further inspected and found the distal end was damaged yet not deformed.In the sample 2 deformation and a complete circumferential break was noted to the distal end of the biopsy cannula, the distal tip was not returned.No damage was noted to the introducer cannula.Due to the nature of the complaint, no functional testing was performed.Sample1 is the second device used, which the customer stated was used to complete the procedure.Four medical ct images were reviewed.The first image demonstrates a coaxial needle fragment (cutting canula possibly with included stylet) retained in the left anterior iliac bone in a densely sclerotic lesion.The second image confirms advancement of the outer portion of the second needle towards the retained needle fragment.The retained biopsy needle metallic fragments can be seen in the image 3 and 4 (figures 3 and 4) as well as the biopsy needle tract both anterior and posterior to the retained fragments.The needle tract appears directed through the center of the sclerotic lesion.The needle does not appear bent.The lesion is densely sclerotic and homogenous.The needle was used according to the instructions for use (ifu the bd trek¿ bone lesion biopsy system (bd trek¿ power driver, bd trek¿ bone lesion biopsy kit) is intended for bone biopsy of the vertebral body and bone lesions).Nothing in the report or images clearly point towards the cause of the needle fragmentation / breakage.It was more likely than not that the extremely dense nature of the lesion placed enough rotational shear stress on the needle to fracture it.The degree of friction may have resulted in material heating and weakening leading to fracture.Based on the image review, the reported break issue can be confirmed, but root cause remains unknown.Therefore, the investigation is confirmed for the reported break issue as the circumferential break was noted to the distal end of the returned biopsy cannula and the investigation is kept as inconclusive for the reported difficult to insert as the condition of use cannot be replicated in the laboratory.The deformation noted is likely from the use in the reported severely sclerotic lesion.However, a definitive root cause for the alleged break and difficult to insert could not be determined based upon the provided information.Labeling review: as the reported event did not allege a labeling or use related issue, a labeling review is not required.H10: g3, h6 (method).H11: b5, h6 (result, conclusion).H11: section a through f: the information provide by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that during a computer tomography guided lesion biopsy procedure, bone is severely sclerotic and extremely difficult to penetrate.It was further reported that the coaxial biopsy needle was allegedly loaded onto the drill, and extreme difficulty was encountered in advancing the needle and approximately 2 cm distal portion of the needle was sheared off of the biopsy needle.Reportedly, the separated fragment was visualized to be within the severely sclerotic lesion and a new coaxial needle was advanced carefully over the fragmented portion and it was captured within the coaxial needle.However, the coaxial needle was then removed with retrieval of most of the fractured segment except 2 tiny fragments within the sclerotic lesion.The procedure was completed using another device.Health care provider retained and discussed the needle fragment issue with the patient post procedure, however, patient status was not provided.

Brand Name
TREK BONE LESION BIOPSY KIT
Common Device Name
BIOPSY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
Manufacturer (Section G)
CAREFUSION MANNFORD
400 foster rd
mannford OK 74044
Manufacturer Contact
brett curtice
800 w. rio salado pkwy
tempe, AZ 85281
4803032689
MDR Report Key20531527
Report Number2020394-2024-01625
Device Sequence Number8325107
Product Code KNW
UDI-Device Identifier00801741201417
UDI-Public(01)00801741201417(10)0001561386
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K213896
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberTKL1006
Device Lot Number0001561386
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/14/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/30/2024
Supplement Date Received by Manufacturer03/03/2025
Initial Report FDA Received Date10/25/2024
Supplement Report FDA Received Date03/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexMale
Patient RaceWhite